Winter Storm, East Slopes of the Washington Cascades
- When
- December 19, 11:30 AM PST to December 20, 2:00 PM PST
- Where
- East Slopes of the Washington Cascades forecast zone
- Reported by
- Trained Spotter
Another strong Pacific storm moved into the interior Pacific Northwest, bringing heavy snow and strong winds to the region. Snowfall amounts reported in inches include Trout Lake (14) and SSE Easton (11).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Another strong Pacific storm moved into the interior Pacific Northwest, bringing heavy snow and strong winds to the region.
Snowfall amounts reported in inches include Trout Lake (14) and SSE Easton (11).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 19, 10:38 AM PST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1038 AM PST WED DEC 19 2012
UPDATED AVIATION DISCUSSION
.UPDATE...A STRONG PACIFIC STORM CONTINUES TO APPROACH THE FORECAST
AREA THIS MORNING AND SHOULD MOVE INTO THE WESTERN PORTION OF THE
AREA IN THE NEXT FEW HOURS. AS EXPECTED, WINDS HAVE ALREADY
INCREASED IN THE SOUTHERN GRANDE RONDE VALLEY WITH THE LA GRANDE
AIRPORT REPORTING SUSTAINED WINDS OF 28 MPH ON THE LATEST
OBSERVATION. MADRAS AND SHANIKO ARE REPORTING SUSTAINED WINDS OF 23
MPH GUSTING TO AROUND 30 MPH, SO EXPECT CENTRAL AND NORTH CENTRAL
OREGON TO PICK UP SOON AS WELL. NOT REALLY SEEING TOO MUCH IN THE
WAY OF PRECIPITATION YET THOUGH WALLA WALLA HAD SOME LIGHT SNOW IN
THE LAST HOUR FROM A PASSING WEAK BAND OF PRECIPITATION. WEBCAMS
SHOW SNOW FALLING AT CASCADE LOCKS SO WOULD EXPECT SNOW TO REACH THE
COLUMBIA GORGE WEST OF THE DALLES IN THE NEXT HOUR OR TWO. ALSO
SEEING SNOW ALONG I-94 NEAR SNOQUALMIE PASS AND EXPECT THAT TO
INCREASE. FORECAST IS IN GOOD SHAPE SO ONLY MINOR CHANGES WERE MADE,
MAINLY TO ADJUST A FEW HIGH TEMPERATURES TODAY. UPDATE ALREADY OUT.
PERRY
&&
.AVIATION...18Z TAFS...CONDITIONS ARE EXPECTED TO DETERIORATE TODAY
AS A WARM FRONT MOVES ACROSS THE CASCADES SPREADING LOWERING
CEILINGS AND VISIBILITY, ESPECIALLY AT KYKM, KDLS, KRDM, AND KBDN
DUE TO SNOW AND/OR RAIN. SNOW LEVELS WILL BE LOW IMMEDIATELY EAST OF
THE CASCADES SO KYKM, KRDM, AND KBDN WILL HAVE SNOW. PRECIPITATION
AT KDLS WILL START AS SNOW AND THEN CHANGE TO RAIN BY 21Z. KPSC,
KPDT, AND KALW WILL GET RAIN TODAY. SUSTAINED WINDS WILL INCREASE TO
15-26 KTS WITH GUSTS TO 25-36 KTS AT MOST TAF SITES. KPDT AND KALW
WILL HAVE SUSTAINED WINDS OF 20-26 KTS WITH GUSTS TO 36 KTS BY
01Z/20TH. POLAN
&&
.PREVIOUS DISCUSSION... /ISSUED 320 AM PST WED DEC 19 2012/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT...ANOTHER STRONG PACIFIC
SYSTEM WILL AFFECT THE REGION TODAY THROUGH THURSDAY. THIS SYSTEM
WILL BRING PRECIP TO MOST AREAS, AND WILL ALSO CAUSE BREEZY TO
STRONG WINDS OVER A NUMBER OF ZONES AS WELL. PRESSURE GRADIENTS AND
WINDS ALOFT WILL INCREASE TODAY, PEAKING TONIGHT INTO THURSDAY
MORNING. THE WINDS WILL INCREASE FIRST IN THE GRANDE RONDE VALLEY,
ESPECIALLY THE SOUTH END. A WIND ADVISORY FOR THIS ZONE GOES INTO
AFFECT AROUND DAYBREAK THIS MORNING. WINDS WILL INCREASE ACROSS
WALLOWA COUNTY, THE BLUE MOUNTAIN FOOTHILLS AND THE SOUTHERN BLUE
MOUNTAINS LATE TODAY INTO TONIGHT. WIND ADVISORIES AND HIGH WIND
WARNINGS ARE IN EFFECT FOR THESE AREAS STARTING THIS EVENING. HEAVY
SNOW IS EXPECTED ALONG THE WASHINGTON CASCADE EAST SLOPES AND INTO
THE KITTITAS VALLEY DUE TO GOOD UPSLOPE EASTERLY FLOW. THE
COMBINATION OF THE UPSLOPE EAST FLOW AND SLOP OVER PRECIP FROM
WESTERN WASHINGTON WILL GENERATE SNOW AMOUNTS OF A FOOT OR MORE NEAR
THE CASCADE CREST IN WESTERN KITTITAS COUNTY. SNOW IS ALSO EXPECTED
IN MANY OTHER AREAS TODAY, THOUGH SNOW LEVELS WILL BEGIN TO RISE
OVER PORTIONS OF THE COLUMBIA BASIN LATER TODAY. SHOULD SEE ENOUGH
SNOW IN THE COLUMBIA RIVER GORGE, THE SIMCOE HIGHLANDS AND THE
YAKIMA VALLEY TO CONTINUE THE CURRENT ADVISORIES. THE OREGON CASCADE
EAST SLOPES WILL SEE SOME SNOW TODAY, BUT THE BEST SNOW
ACCUMULATIONS WILL OCCUR LATE WEDNESDAY NIGHT AND THURSDAY MORNING
IN THIS AREA. LOCALLY STRONG WIND GUSTS IN CENTRAL OREGON SHOULD
CREATE BLOWING AND DRIFTING SNOW AT TIMES. THUS WILL CONTINUE THE
CURRENT ADVISORY FOR SNOW AND BLOWING SNOW IN THE OREGON CASCADE
EAST SLOPES. BY THURSDAY NIGHT THE PRECIP WILL BECOME SHOWERY AS
THIS LATEST SYSTEM DEPARTS. THE HIGHEST SHOWER COVERAGE SHOULD BE
NEAR THE CASCADES AND OVER EAST-CENTRAL OREGON THURSDAY NIGHT. 90
LONG TERM...FRIDAY THROUGH TUESDAY...AN UPPER LEVEL TROUGH WILL
REMAIN OFFSHORE FRIDAY THROUGH SUNDAY MORNING WITH A MOIST SOUTHWEST
FLOW OVER EASTERN WASHINGTON AND OREGON. THIS WILL KEEP
PRECIPITATION OVER THE AREA AS SURGES OF MOISTURE MOVE THROUGH THE
SOUTHWEST FLOW. COLD AIR ASSOCIATED WITH THE TROUGH WILL KEEP SNOW
LEVELS LOW. THE TROUGH WILL MOVE INLAND SUNDAY. MONDAY A RIDGE WILL
BUILD OFFSHORE WITH DRIER CONDITIONS OVER THE CWA. TUESDAY A WARM
FRONT MAY MOVE INTO EASTERN WASHINGTON AND OREGON. COONFIELD
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 40 34 47 32 / 20 20 30 20
ALW 41 33 47 33 / 20 30 30 20
PSC 40 34 46 32 / 70 50 30 20
YKM 31 29 37 29 / 80 80 50 20
HRI 41 33 46 32 / 60 40 30 20
ELN 30 28 34 26 / 90 90 80 30
RDM 40 30 41 26 / 40 30 70 60
LGD 32 30 39 30 / 60 50 40 50
GCD 36 28 41 28 / 50 40 40 60
DLS 37 35 40 33 / 80 80 60 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY
ORZ050.
HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY
ORZ503-508.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY
ORZ507.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 4 PM PST
THURSDAY ORZ509.
WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING ORZ041.
WIND ADVISORY UNTIL NOON PST THURSDAY ORZ049.
WA...WINTER WEATHER ADVISORY UNTIL 1 AM PST THURSDAY WAZ027.
WINTER WEATHER ADVISORY UNTIL 1 AM PST THURSDAY WAZ521.
WINTER STORM WARNING UNTIL 10 AM PST THURSDAY WAZ520.
WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING WAZ024.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST THURSDAY
WAZ029.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY WAZ026.
&&
THREAT INDEX
TODAY : RED
THURSDAY : RED
FRIDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/76/76HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
604 AM PST WED DEC 19 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
201345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
604 AM PST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, EASTERN COLUMBIA RIVER GORGE OF OREGON, EAST
SLOPES OF THE OREGON CASCADES
STRONG WIND
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON
A VIGOROUS PACIFIC STORM SYSTEM WILL IMPACT THE REGION THROUGH
TONIGHT. THIS SYSTEM WILL CAUSE SNOW AND LOW ELEVATION RAIN TO FALL
ACROSS MUCH OF THE AREA. SNOW LEVELS WILL BEGIN AT THE BASIN AND
VALLEY FLOORS THIS MORNING, BUT WILL SLOWLY RISE TO BETWEEN 2000 AND
2500 FEET BY EARLY THURSDAY MORNING. HEAVIEST SNOW FALLS ARE
EXPECTED OVER PORTIONS OF SOUTH CENTRAL WASHINGTON AND CENTRAL
OREGON. WINTER WEATHER WARNINGS AND ADVISORIES CONTINUE FOR THE
AREAS LISTED ABOVE. PLEASE REFER TO NWS PRODUCT PDXWSWPDT FOR
FURTHER DETAILS.
THIS SYSTEM WILL ALSO CAUSE STRONG WINDS ACROSS PORTIONS OF THE
AREA. WIND ADVISORIES AND HIGH WIND WARNINGS CONTINUE FOR THE ABOVE
LISTED ZONES. DETAILS CAN BE FOUND IN NWS PRODUCT PDXNPWPDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW THURSDAY
EAST SLOPES OF THE WASHINGTON CASCADES, EAST SLOPES OF THE
OREGON CASCADES
STRONG WIND THURSDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON
SNOW AND WIND IMPACTS ASSOCIATED WITH THE STORM MOVING INTO THE
REGION TODAY WILL CONTINUE INTO THURSDAY. THE WEATHER PATTERN LOOKS
TO REMAIN ACTIVE WITH UNSETTLED CONDITIONS EXPECTED TO PERSIST
THROUGH THE REMAINDER OF THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417990.